Hail, Llano
- When
- April 27, 4:05 AM CST
- Where
- Llano County, 3.65 mi SSW of Granite Shoals Lake
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.530, -98.370
Thunderstorms formed in advance of a cold front and along a mesoscale boundary that moved south across Llano and Burnet counties early in the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed in advance of a cold front and along a mesoscale boundary that moved south across Llano and Burnet counties early in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 3:38 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 438 AM CDT SUN APR 27 2008 .UPDATE... SEVERE THUNDERSTORM WATCH 241 IS NOW IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS UNTIL NOON. UPDATED ZONES WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 357 AM CDT SUN APR 27 2008/ DISCUSSION... A STORMY...WET...AND COLD SUNDAY IS IN STORE FOR SOUTH CENTRAL TEXAS AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. THE SURFACE FRONT IS CURRENTLY DRAPED ALONG A LINE FROM THE RED RIVER VALLEY TO MINERAL WELLS TO SAN ANGELO. CONVECTIVE ACTIVITY WILL INCREASE THROUGH THE MORNING HOURS AND DECREASE DURING THE AFTERNOON AS THE FRONTAL BOUNDARY MAKES ITS WAY TO THE COAST. THE WARM AND JUICY AIRMASS AHEAD OF THE FRONT WILL ENABLE STRONG TO SEVERE THUNDERSTORMS TO DEVELOP...WITH MOSTLY LARGE HAIL AND DAMAGING WINDS. PRECIPITABLE WATER VALUES ACROSS THE SOUTHERN HALF OF THE STATE ARE HIGHER THAN NORMAL FOR LATE APRIL...AND INDICATE THE POTENTIAL FOR HEAVY RAINFALL. HOWEVER...SINCE THE HEAVY RAINFALL WILL BE LOCALIZED...A FLASH FLOOD WATCH WILL NOT BE NECESSARY AS WIDESPREAD FLOODING IS NOT EXPECTED TO BE A PROBLEM. THE FRONT HAS BEEN MOVING SLOWER THAN PREVIOUSLY ANTICIPATED...SO THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE THROUGH MUCH OF THE AFTERNOON. BREEZY AND COOL CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON AND OVERNIGHT AS STRONG COLD AIR ADVECTION ENTERS THE REGION. SINCE THE FRONT HAS BEEN SLOWER THAN EXPECTED...THE STRONG WINDS AND CLOUD COVERAGE WILL PERSIST LONGER THAN PREVIOUSLY ANTICIPATED...LIMITING RADIATIONAL COOLING OVERNIGHT. TEMPERATURES MONDAY MORNING WILL STILL BE UNSEASONABLY COOL...AND NEAR-RECORD TEMPERATURES ARE EXPECTED. THE REST OF THE FORECAST PERIOD WILL BE MUCH LESS EXCITING AS ZONAL FLOW ALOFT PREVAILS. A GRADUAL WARMING TREND IS EXPECTED DURING THE WEEK AS SURFACE WINDS RETURN TO THE SOUTHEAST AND ALLOW WARM AND MOIST GULF AIR BACK INTO THE REGION. AN UPPER LEVEL LOW WILL STRENGTHEN ACROSS THE GREAT PLAINS DURING THE MIDDLE OF THE WEEK. THE ASSOCIATED WEAK COLD FRONT PASSING TO THE NORTH OF OUR AREA WILL HELP KEEP TEMPERATURES WITHIN A FEW DEGREES OF LATE APRIL/EARLY MAY NORMALS. NO RAIN IS EXPECTED THROUGH THE WORK WEEK...DESPITE THE RETURN OF GULF FLOW...MOISTURE WILL BE TOO SHALLOW FOR ANY STORMS TO DEVELOP. RECORD LOWS ARE POSSIBLE FOR APRIL 28 AND INDICATED BELOW: AUSTIN BERGSTROM......46 IN 2001 AUSTIN CAMP MABRY.....47 IN 1928 SAN ANTONIO...........48 IN 1997 DEL RIO...............42 IN 1997 FIRE WEATHER... STRONG NORTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS THE ENTIRE REGION. HOWEVER...RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT. A VERY DRY AIRMASS IS EXPECTED THROUGH THE BEGINNING OF THE WEEK BEHIND THE COLD FRONT...BUT 20 FOOT WINDS WILL BE BELOW 15 MPH ON MONDAY. 20 FT WINDS AND RELATIVE HUMIDITIES MAY APPROACH CRITICAL FIRE WEATHER VALUES ON TUESDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 48 80 51 84 / 100 10 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 66 46 79 44 84 / 100 10 0 0 0 DEL RIO INTL AIRPORT 72 47 83 54 88 / 80 - 0 0 0 SAN ANTONIO INTL AIRPORT 68 46 80 50 85 / 100 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/08/JB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 623 PM CDT SAT APR 26 2008 TXZ171>173-183>194-202>209-217>225-228-271200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 623 PM CDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING THROUGH TONIGHT ACROSS ALL OF SOUTH CENTRAL TEXAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH MIDDAY SUNDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OR EARLY SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 AM CDT SUN APR 27 2008
TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
145 AM CDT SUN APR 27 2008
...INCREASING RAIN CHANCES THEN COOLER TODAY AND TONIGHT...
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS MORNING
AHEAD OF AND ALONG A STRONG COLD FRONT...FORECAST TO MOVE ACROSS
THE AREA THIS MORNING.
SOME OF THE THUNDERSTORMS COULD BE SEVERE. BRIEF PERIODS OF
LOCALLY HEAVY RAIN IS LIKELY AS THE SHOWERS AND THUNDERSTORMS
DEVELOP FROM THE NORTH AND MOVE SOUTHEAST.
IN WAKE OF THE COLD FRONT COOLER TEMPERATURES WILL COME LATER
TODAY AND TONIGHT. ALL READY APRIL OF 2008 HAS SEEN ITS SHARE OF
STRONG COLD FRONTS. THIS HAS LIMITED DAYTIME HIGHS FOR THE
MONTH. THE WARMEST DAYS OF APRIL HAVE NOT BEEN AS WARM AS
THE WARMEST DAYS IN MARCH THIS YEAR.
LOWS TONIGHT TO EARLY MONDAY MORNING WILL BE IN THE UPPER 30S TO
NEAR 40 ACROSS THE HILL COUNTRY TO THE 40S ACROSS THE REST OF
SOUTH CENTRAL TEXAS. THIS WILL BE CLOSE TO OR BREAK THE RECORD
DAILY LOWS FOR APRIL 28TH. RECORD DAILY LOWS FOR APRIL 28TH SO FAR
ARE AS FOLLOWS...46 AT AUSTIN BERGSTROM IN 2001... 47 AT AUSTIN
MABRY IN 1928...48 AT SAN ANTONIO IN 1997...AND 42 AT DEL RIO IN
1997.
A REVIEW OF A FEW PAST COOL OUTBREAKS FOR LATE APRIL FOLLOWS WITH
THE HIGHS AND LOWS FOR THE GIVEN DAYS.
APRIL 21ST...1907
AUSTIN DEL RIO SAN ANTONIO
APRIL 21ST 47 AND 43 61 AND 48 51 AND 46
APRIL 22ND TO 24TH...1982
AUSTIN AUSTIN BERGSTROM DEL RIO SAN ANTONIO
APRIL 22ND 56 AND 49 58 AND 50 56 AND 48 53 AND 45
APRIL 23RD 66 AND 49 65 AND 49 58 AND 47 63 AND 45
APRIL 24TH 58 AND 51 64 AND 52 66 AND 50 60 AND 49
APRIL 26TH AND 27TH...1997
AUSTIN DEL RIO SAN ANTONIO
APRIL 26TH 59 AND 53 64 AND 54 63 AND 53
APRIL 27TH 57 AND 53 65 AND 48 59 AND 56
ALL-TIME EXTREME LOWEST TEMPERATURES FOR LATE APRIL AFTER THE 25TH
INCLUDE THE FOLLOWING...40 AT SAN ANTONIO APRIL 30...1996...
38 AT DEL RIO APRIL 30...1908...40 AT AUSTIN MABRY APRIL 30...1907
AND 44 AT AUSTIN BERGSTROM APRIL 26...2001.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 335 AM CDT SUN APR 27 2008 TXZ171-172-188-190-271000- BLANCO-BURNET-GILLESPIE-LLANO- 335 AM CDT SUN APR 27 2008 ...CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FOR BLANCO...BURNET...GILLESPIE AND LLANO COUNTIES... AT 335 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF THUNDERSTORMS NORTHWEST OF LLANO TO NORTH OF BURNET. THIS AREA OF THUNDERSTORMS WILL CONTINUE TO FORM SOUTHWARD IN THE NEXT FEW HOURS...AND COULD AFFECT LLANO...BURNET...GILLESPIE AND BLANCO COUNTIES. BRIEF PERIODS OF HEAVY RAIN...STRONG WINDS...HAIL...AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN APR 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0503 AM HAIL MARBLE FALLS 30.58N 98.27W
04/27/2008 E0.70 INCH BURNET TX LAW ENFORCEMENT
&&
EVENT NUMBER 00039
JPBThe Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 10:03 UTC.
5 flash flood, 4 hail, 1 lightning. Local standard time, as filed.
A lightning strike caused a house fire on Country Trails Lane in the Steiner Ranch area.
Joe Tanner road was reported closed due to high water.
The 1300 block of West Oltorff was closed due to high water.
Hoeke Lane at Poston was reported closed due to high water.
The 5100 block of Wesson Road was reported closed due to high water.
Lakewood Drive was reported closed due to high water in Bull Creek Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98459, 96154, 96155, 96156, 96158, 96220, 96224, 96227, 96230, 96232.